Pennsylvania, 2009

Damaging Winds in Pennsylvania, May 29, 2009

May 29, 2009 · NWS PHI · 2 events in 2 counties and zones

Strong to locally severe thunderstorms moved across southeastern Pennsylvania during the afternoon of the 29th. The thunderstorms preceded a cold front that moved through the Middle Atlantic States during the night of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong to locally severe thunderstorms moved across southeastern Pennsylvania during the afternoon of the 29th. The thunderstorms preceded a cold front that moved through the Middle Atlantic States during the night of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 29, 1:56 PM EST, 59 minutes earlier.

Area forecast discussion, May 29, 1:56 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
256 PM EDT FRI MAY 29 2009

.SYNOPSIS...
LOW PRESSURE MOVING ACROSS EASTERN CANADA WILL CAUSE A COLD FRONT
TO CROSS OUR REGION EARLY TONIGHT. HIGH PRESSURE WITH DRIER AIR
WILL FOLLOW FOR SATURDAY. AN UPPER AIR DISTURBANCE MAY BRING SOME
SHOWERS TO PENNSYLVANIA AND THE NORTHERN HALF OF NEW JERSEY ON
SUNDAY AS ANOTHER COLD FRONT CROSSES THE AREA. HIGH PRESSURE WILL
BUILD IN FOR EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ABOUT THE SOUTHERN
TWO-THIRDS OF OUR COUNTY WARNING AREA UNTIL 800 PM. THE AIR MASS
IS BECOMING INCREASINGLY UNSTABLE AS SUNSHINE ACTS UPON THE MOIST
AIR MASS IN PLACE. AN UPPER JET WILL AID IN SOME DEGREE OF
ORGANIZATION TO THE ACTIVITY. THUNDERSTORMS FIRING TO OUR WEST
PRESENTLY WILL ADVANCE ACROSS OUR REGION FROM WEST TO EAST
SHORTLY WITH THE ACTIVITY DIMINISHING TOWARDS SUNSET. SEE OUR
LATEST STATEMENTS AND WARNINGS FOR SHORT TERM INFORMATION
REGARDING THE SEVERE WEATHER.

LATER TONIGHT, THE FRONT WILL MOVE OFF THE SHORE AND WINDS WILL
SHIFT AROUND TO NORTHWEST BEHIND IT. SKIES ARE EXPECTED TO BECOME
PARTLY CLOUDY LATE TONIGHT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
HIGH PRESSURE IS EXPECTED TO BE ACROSS OUR AREA ON SATURDAY.
COOLER AND DRIER SHOULD HOLD ACROSS THE REGION WITH PLEASANT
TEMPERATURES. HIGH TEMPERATURES WILL BE IN THE LOW TO MID 70S
NORTH AND MID TO UPPER 70S SOUTH. THESE READINGS ARE ABOUT NORMAL
FOR LATE MAY. FAIR WEATHER SHOULD PERSIST INTO SATURDAY NIGHT.

SUNDAY WILL BEGIN WITH FAIR WEATHER, BUT AN APPROACHING UPPER VORT
MAX AND SURFACE FRONT WILL BRING INCREASED CHANCES FOR SHOWERS
DURING THE AFTERNOON. BUFKIT CAPE VALUES ARE ONLY AROUND 200-300
J/KG, SO I WILL JUST CALL IT SHOWERS AT THIS POINT. IMPROVED
CONDITIONS WILL ARRIVE SUNDAY NIGHT.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AN UPPER TROUGH OFF THE EAST COAST ON MONDAY MORNING WILL LEAVE OUR
PART OF THE COUNTRY IN A ZONAL FLOW FOR THE EARLY PART OF NEXT WEEK.
THEN, TOWARDS THE MIDDLE AND END OF THE WEEK AND TROUGH ONCE AGAIN
BEGINS TO DEVELOP OVER THE NORTHER PLAINS AND SOUTHERN CANADA.

AT THE SURFACE, HIGH PRESSURE WILL BE CENTERED OVER THE AREA MONDAY
MORNING AND FAIR WEATHER IS EXPECTED BOTH MONDAY AND MONDAY NIGHT. A
WEAK COLD FRONT IS SHOWN BY THE HPC PROGS APPROACHING THE NW ZONES
AT 12Z TUE, SO A SLIGHT CHC FOR SHOWERS IS IN THE GRIDS FOR MON
NIGHT. THIS FRONT IS QUITE SLOW MOVING, SINCE IS ORIENTED PARALLEL
TO THE UPPER FLOW. IT TAKES UNTIL THU MORNING TO REACH THE DELMARVA.
CHANCE OR SLIGHT CHC POPS ARE IN THE GRIDS TO FOLLOW THE FRONT.
HIGHER POPS ARE CLOSER TO THE FRONT AS INDICATED BY THE HPC PROGS.
TEMPERATURES DURING THE EXTENDED PERIOD WILL GENERALLY BE CLOSE TO
NORMAL, ALTHOUGH TUESDAY MAY BE CLOSER TO 10 ABOVE NORMAL PRIOR TO
FROPA AND THU WILL BE ON THE MINUS SIDE (AROUND -5) AFTER FROPA.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS WILL BE RETURNING TO THE TAF SITES, BUT SOME SITES
LIKELY WILL PAY A PRICE FOR THIS IN THE FORM OF CONVECTION. THAT
CONVECTION WILL BE ASSOCIATED WITH A COLD FRONT THAT WILL MOVE
ACROSS THE REGION THIS EVENING. THE SITES THAT SEEM MOST SUSCEPTIBLE
TO THIS ARE THE THREE SOUTHERN DELAWARE VALLEY SITES, WITH PERHAPS
INSTABILITY EITHER NOT QUITE GETTING AS HIGH /ABE, RDG, TTN, MIV,
ACY/ OR SETTLING DOWN BY DUSK /MIV, ACY/. PRELIMINARY TIMING OF
THE ACTIVITY IS FROM LATE AFTERNOON /STARTING AROUND 20Z FOR THE
NORTHWESTERN TAF SITES/ TO EARLY EVENING /ENDING AROUND 02Z AT
ACY/.

THE FLOW BEHIND THE FRONT IS NOT VERY STRONG, AND ALTHOUGH DRYING
WILL OCCUR THERE COULD BE SOME RADIATIONAL FOG NEAR DAWN. FOR NOW WE
WILL KEEP IT MVFR, ALTHOUGH THE MOST FOG-PRONE SITES COULD SEE A
PERIOD OF IFR VISIBILITIES.

PURE VFR IS EXPECTED BY MID-MORNING SATURDAY AT ALL TAF SITES.

OUTLOOK...
A SECONDARY FRONT LOOKS TO MOVE THROUGH THE AREA ON SUNDAY THROUGH
SUNDAY EVENING, BUT MAINLY THE WEEKEND LOOKS VFR.

&&

.MARINE...
CONDITIONS ARE EXPECTED TO BE BELOW ADVISORY CRITERIA INTO THE
BEGINNING OF NEXT WEEK, BUT WE MAY HAVE TO DEAL WITH LATE AFTERNOON
AND EVENING CONVECTION TODAY WITH A COLD FRONTAL PASSAGE. AFTER
THAT, THE MARINE AREA LOOKS BENIGN. WE DO HAVE A COLD FRONT MOVING
ACROSS THE WATERS AROUND THE SUNDAY AFTERNOON/EVENING TIME FRAME,
AND THEN A NEW SYSTEM APPROACHES ON TUESDAY, BUT FOR NOW WE ARE
KEEPING WINDS AND SEAS WITH THEM BELOW 25 KT AND 5 FT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...OHARA
NEAR TERM...OHARA
SHORT TERM...OHARA
LONG TERM...OHARA
AVIATION...DELISI
MARINE...DELISI
Hazardous weather outlook, May 29, 12:33 PM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
133 PM EDT FRI MAY 29 2009

NJZ001-PAZ054-055-301745-
SUSSEX-CARBON-MONROE-
133 PM EDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TO THE AREA THIS
AFTERNOON AND EVENING. THE PROBABILITY FOR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007>010-012>015-PAZ060>062-301745-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-BERKS-LEHIGH-NORTHAMPTON-
133 PM EDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY AND EAST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS PUT THE REGION UNDER SLIGHT RISK
FOR SEVERE WEATHER FOR TODAY. A COLD FRONT WILL BRING SHOWERS AND
THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING. SOME STORMS
MAY HAVE DAMAGING WINDS, LARGE HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ016>027-PAZ067>071-301745-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
133 PM EDT FRI MAY 29 2009

...SEVERE THUNDERSTORM WATCH 314 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-451>454-301745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
133 PM EDT FRI MAY 29 2009

...SEVERE THUNDERSTORM WATCH 314 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-455-301745-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
133 PM EDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS PUT THE REGION UNDER SLIGHT RISK
FOR SEVERE WEATHER FOR TODAY. A COLD FRONT WILL BRING SHOWERS AND
THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING. SOME STORMS
MAY HAVE DAMAGING WINDS, LARGE HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 29, 1:49 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
249 PM EDT FRI MAY 29 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-015>019-021-
PAZ054-055-060>062-067>071-292200-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
CUMBERLAND-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...TRENTON...PENNSVILLE...GLASSBORO...CAMDEN...
CHERRY HILL...MOORESTOWN...MOUNT HOLLY...MILLVILLE...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER...
NORRISTOWN...DOYLESTOWN...MEDIA...PHILADELPHIA
249 PM EDT FRI MAY 29 2009

...STRONG THUNDERSTORMS WILL AFFECT THE REGION LATE THIS AFTERNOON
AND THIS EVENING...

AT 245 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM WILKES-BARRE
SOUTHWESTWARD TO THE BALTIMORE AND WASHINGTON DC METROPOLITAN
AREAS. THIS LINE WAS MOVING EAST AT AROUND 25 MPH. THESE SHOWERS
AND THUNDERSTORMS WILL MOVE THROUGH EASTERN PENNSYLVANIA, EASTERN
MARYLAND, DELAWARE AND NEW JERSEY DURING THE LATE AFTERNOON AND
EVENING HOURS. STRONG GUSTY WINDS AND NUMEROUS CLOUD TO GROUND
LIGHTNING STRIKES WILL ACCOMPANY THESE THUNDERSTORMS, ALONG WITH
BRIEF HEAVY DOWNPOURS RESULTING IN FLOODING IN POOR DRAINAGE AREA.

THE FRONTAL SYSTEM PRODUCING THESE SHOWERS AND THUNDERSTORMS IS
EXPECTED TO BE OFF THE COAST LATE THIS EVENING, BRINGING AN END TO
MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY.

JJM

The radar

The Philadelphia radar (KDIX), 129 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chester

When
May 29, 2:55 PM EST
Where
Chester County, Sadsburyville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.980, -75.920

A severe thunderstorm tore down large tree limbs in Sadsbury Township.

Thunderstorm Wind, Delaware

When
May 29, 4:13 PM EST
Where
Delaware County, Aston Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.870, -75.450

A severe thunderstorm tore down a couple of trees in Aston Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168848, 168853.